Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body.
Serotonin is a chemical your body produces that's needed for your nerve cells and brain to function. But too much serotonin causes signs and symptoms that can range from mild (shivering and diarrhea) to severe (muscle rigidity, fever and seizures). Severe serotonin syndrome can cause death if not treated.
Serotonin syndrome can occur when you increase the dose of certain medications or add a new drug to your regimen. Some illegal drugs and dietary supplements also are associated with serotonin syndrome.
Milder forms of serotonin syndrome may go away within a day of stopping the medications that cause symptoms and, sometimes, after taking drugs that block serotonin.
Serotonin syndrome symptoms usually occur within several hours of taking a new drug or increasing the dose of a drug you're already taking.
Signs and symptoms include:
Severe serotonin syndrome can be life-threatening. Signs include:
If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you're already taking, call your doctor right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.
Excessive accumulation of serotonin in your body creates the symptoms of serotonin syndrome.
Under normal circumstances, nerve cells in your brain and spinal cord produce serotonin that helps regulate your attention, behavior and body temperature.
Other nerve cells in your body, primarily in your intestines, also produce serotonin. Serotonin plays a role in regulating your digestive process, blood flow and breathing.
Although it's possible that taking just one drug that increases serotonin levels can cause serotonin syndrome in susceptible individuals, this condition occurs most often when you combine certain medications.
For example, serotonin syndrome may occur if you take an antidepressant with a migraine medication. It may also occur if you take an antidepressant with an opioid pain medication.
Another cause of serotonin syndrome is intentional overdose of antidepressant medications.
A number of over-the-counter and prescription drugs may be associated with serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also may be associated with the condition.
The drugs and supplements that could potentially cause serotonin syndrome include:
Some people are more susceptible to the drugs and supplements that cause serotonin syndrome than are others, but the condition can occur in anyone.
You're at increased risk of serotonin syndrome if:
Serotonin syndrome generally doesn't cause any problems once serotonin levels are back to normal.
If left untreated, severe serotonin syndrome can lead to unconsciousness and death.
Taking more than one serotonin-related medication or increasing your dose of a serotonin-related medication increases your risk of serotonin syndrome.
Be sure to talk to your doctor if you or a family member has experienced symptoms after taking a medication.
Also talk to your doctor about possible risks. Don't stop taking any such medications on your own. If your doctor prescribes a new medication, make sure he or she knows about all the other medications you're taking, especially if you receive prescriptions from more than one doctor.
If you and your doctor decide the benefits of combining certain serotonin-level-affecting drugs outweigh the risks, be alert to the possibility of serotonin syndrome.
No single test can confirm a serotonin syndrome diagnosis. Your doctor will diagnose the condition by ruling out other possibilities.
Your doctor will likely begin by asking about your symptoms, medical history and any medications you're taking. Your doctor will also conduct a physical examination.
To make sure your symptoms are caused by serotonin syndrome and not due to another cause, your doctor may use tests to:
A number of conditions can cause symptoms similar to those of serotonin syndrome. Minor symptoms can be caused by several conditions, while moderate and severe symptoms similar to those of serotonin syndrome could be caused by:
Your doctor may order additional tests to rule out other causes of your symptoms. Tests may include:
Treatment of serotonin syndrome depends on the severity of your symptoms.
Depending on your symptoms, you may receive the following treatments:
Drugs that control heart rate and blood pressure. These may include esmolol (Brevibloc) or nitroprusside (Nitropress) to reduce a high heart rate or high blood pressure.
If your blood pressure is too low, your doctor may give you phenylephrine (Vazculep) or epinephrine (Adrenalin, Epipen, others).
Milder forms of serotonin syndrome usually go away within 24 to 72 hours of stopping medications that increase serotonin, and by taking medications to block the effects of serotonin already in your system if they're needed.
However, symptoms of serotonin syndrome caused by some antidepressants could take several weeks to go away completely. These medications remain in your system longer than do other medications that can cause serotonin syndrome.
Because serotonin syndrome can be a life-threatening condition, seek emergency treatment if you have worsening or severe symptoms.
If your symptoms aren't severe, you're likely to start by seeing your family doctor or a general practitioner. Here's some information to help you get ready for your appointment and to know what to expect from your doctor.
Preparing a list of questions will help you make the most of your time with your doctor. For symptoms you think may be caused by serotonin syndrome, some basic questions to ask your doctor include:
Don't hesitate to ask your doctor any other questions you have.
Your doctor is likely to ask you a number of questions, such as: